Log in
Sticky Blood-Hughes Syndrome Support
9,050 members9,068 posts

APS and excessive bleeding/blood clots during menstruation

I have APS and my periods are so severe, that I will soak through a super plus tampon with a super plus pad at the same time in less than an hour. After the 7th or 8th day of this I usually stop taking my blood thinner (I take Xarelto because I could never stabilize on Warfarin) because I get so weak and lethargic and sick of bleeding that I just want it to stop, and usually after two days it will. However, I'm afraid of continuing this practice because of the size of the blood clots that I pass during my period. That are massive, many as large as my palm. If I don't get to the bathroom before the tampon and pad combination become full, the blood will literally drip down my legs, like I have a faucet of blood. This is horrible, and I can't continue living like this. I am at a loss as to what to do. I have an appointment with my doctor tomorrow, but her response initially was to give me an IUD (the Mirena), but within 6 months, the two that were placed have both come out due to the large blood clots my cervix has to accommodate to expel. I'm exhausted and on my 8th day today of my current cycle. I just want to be able to live a halfway normal life. With things this way I have not been able to keep employment due to the amount of time I have to be away from work from the excessive bleeding. I'm so discouraged =(

14 Replies
oldestnewest

Hi and welcome, firstly who is managing your care? Are you in the UK? We have a list of specialists under pinned posts on the right hand side of the forum. It is important you have somebody adequately looking after you, and it will also help your GP to care for you outside of your appointments.

Secondly alongside what is going on, are you regularly having your levels of Iron tested, also Vit D, B12 and your thyroid? Some on here have ended up having Endometrial Ablation, which seems to help some. If you are low in Iron, B12, and vitamin D etc, you will feel much worse.

You will probably get quite a lot of useful replies, as believe me you are not the only one on here. I hope this helps.

MaryF

3 likes
Reply

Hello

Oh I know just how you feel! I’ve been having similar issues and I’m due to have a mirena fitted soon. As you have tried this there are other options but it does depend on whether you want any / more children.

Have you considered an endometrial ablation? I wanted this but Doctors won’t allow it as I’ve had a classical c-section (cut vertical on my womb).

I hope your dr refers you to gynae to discuss all options available.

Kelly

1 like
Reply

I lived like that but worse for 5 years as my Aps was undiagnosed and according to Doctors it was normal for premenopausal women to bleed like this and yes clots the size of my hand and bigger were supposedly normal. I saw gynaecologists who diagnosed me with everything under the sun and yet all their treatments failed. I too ejected several mirena coils and according to the Gynae's my only option was a total hysterectomy. In the mean time I changed GP's and the new young Doctor suggested trying Northisterone 5mg 3 x a day and if necessary 10 mg 3 times a day, it worked, the bleeding slowed right down and eventually ceased. I still take 5mg twice a day and occasionally see the odd smear of blood. They warn there is a risk of stroke and heart attack but I'll take that risk just to be able to leave the house.

Reply

Good morning, I can really sympathise with you. I too bled really heavily I didn't have the clots but like you wore super plus plus tampons and a pad at the same time.

I had a total hysterectomy 3 weeks ago, it was painful but will most definitely be worth it.

You need to see Gynae asap.

Good luck xx

Reply

Me too, best thing I ever did. Looking back I wish I had done it sooner. I ended up passing out at work... very embarrassing to say the least. Good luck!

Reply

I am just the same . I dread it . I take liquid iron from boots whilst I bleed . My doctor recommended I gave the coil fit but I would have to have it under general anaesthetic . I have started the menopause so didn’t see the point . I bleed for three or four days and it’s exhausting you have my sympathy xx

Reply

This is very distressing and you are right: there is a danger of clotting. Therefore, I advise you see a gynaecologist with experience in APS.

If you are passing a great deal of blood, it is likely you are anaemic, which needs confirmation via blood tests. Sometimes this is so severe a blood transfusion is necessary.

I agree this cannot continue and stopping blood thinners is dangerous unless under supervision.

Please see your consultant as soon as possible.

With good wishes,

Ros

1 like
Reply

Mine was a similar story. I happened to consult with an alternative medicine doctor who suggested I take hormones. I replied that previous doctor had prescribed birth control pills but they had made things worse not better. He countered by saying that he suspected I had a hormone imbalance – too many estrogens and not enough progesterone or testosterone. He started me on a locally compounded progesterone cream and my life changed in a wonderful direction. I took the progesterone cream for a year or two until menopause began to show on the horizon. I'm happily well into menopause now.

I found out also by accident that I had an undiagnosed gluten sensitivity – and this may very well have been the root cause of the hormone imbalance. I recall the stories of my female ancestors on my maternal grandmother's side of the family – and they all involved horrid periods, passing of huge blood clots, a life long progression of increasingly serious stomach issues -- and so my theory now is that they all had gluten sensitivity.

Reply

I was literally in the same exact scenario as you several years ago. I had an endometrial ablation done and haven't bled a drop since. If you're done having children, discuss it with your gynecologist. It changed my life.

Reply

Good for you. I tried that before the hysterectomy but it didn't work, very happy it did for you. Styxannstones may this work for you if apropos

Reply

My 15 year old grandaughter is like this and from her nose too.She passes out.Thought nose was sorted after operation but same again.They daid her periods would righten theirself but is so bad she misses school lessons as has to leave the class.She is anaemic too.She is now waiting to see an endocronologist.

Reply

Both myself & my daughter were similar. We have both had the nexplanon implant fitted. Her first one is being taken out next week, for a new one to be fitted. Her periods now last for a day or so and are really light (and only about quarterly). Probably once the new coil is fitted they'll stop again, and I have a light period about every 6 months, we both love it, and I'm under Guys, the consultant agreed that's it's fine for both of us (she's under St Thoms) so wrote to my GP who fits them under local. (I'm about 18 months into my 2nd one - they last 3 years). Best thing we ever did. (I had a mirena coil (about 21 years ago) when they first came out - I had nothing but constant infections - it had 'gone off' inside me!). BUT I work for a GP surgery and they often suit a lot of people, just not me, and if they keep falling out, that's not going to work either! Good luck whatever you do. x

Reply

I'm in the US, not the UK. I went to see my doctor yesterday and after an incredibly painful procedure to get my endometrial tissue to biopsy, she sent me to the lab to get a CBC with differential. I am slightly anemic apparently, but from the blood loss, I'm surprised it's not worse. As soon as I stop bleeding we're going to go ahead with the endometrial ablation. I've already had the Essure procedure, which is a safer way for me to have permanent birth control rather than a tubal ligation. I'm on my 10th day and the bleeding has finally seemed to slow down, though I'm still bleeding enough that I have to change about every 3 to 4 hours. Still lots of large blood clots too =( I really hope the ablation causes my periods to stop completely.

Reply

Hi, I was very sorry to read your story which is similar to my own experience. When I was first put on warfarin things were manageable, albeit unpleasant. But as I entered perimenopause my periods got heavier and heavier and I found myself in your situation. I tried oral progesterone but it made me so unwell I had to stop. Then I tried the Mirena coil - expelled. Then another - also expelled. By this point I was getting monthly iron infusions and also blood transfusions. An ablation was considered but due to my uterus being severely retroverted there was only one type of ablation on offer - and this was then withdrawn from the market as some women had suffered damage to their bladders as a side effect. I was in and out of A&E on a fortnightly basis. So there was only one thing left to do - a hysterectomy. Yes, it's a big op (they had to go in through my lower abdomen). Yes, it's very painful. Yes, I was utterly exhausted for 2-3 months and full recovery took 6. But before it I was at the point of contemplating taking a large handful of pills life was so bad. And now it's not.

How did your doctor's appointment go? I hope that things are moving towards a resolution for you. Good wishes.

Reply

You may also like...